Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 56, NWS Wilmington, OH

May 23, 2000Licking County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 23, 2000, 5:32 PM EDT for Licking County, Ohio. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 5:32 PM EDT (21:32 UTC)
Expired
May 23, 2000, 6:30 PM EDT
In force
58 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Licking County, OH

The radar

The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 6:07 PM EDTHail 2.75Pataskala, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS51 KILN 232134
SVRILN
OHC089-232230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
532 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LICKING COUNTY IN CENTRAL OHIO...

* UNTIL 630 PM EDT...

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SUMMIT STATION...OR ABOUT
  5 MILES EAST OF GAHANNA...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUMMIT STATION...
  PATASKALA...
  HEBRON...
  HEATH...
  GRANVILLE...
  BUCKEYE LAKE...
  NEWARK...

AT 532 PM EDT...A TRAINED WEATHER SPOTTER REPORTED THREE QUARTER 
INCH HAIL ALONG I-270 ON THE NORTHERN BELT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

.END/TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:40 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 23, 2:40 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
240 PM EDT TUE MAY 23 2000

17Z SFC ANALYSIS INDICATED A WIND SHIFT LINE ALONG THE IN-IL BORDER
WITH DRIER AIR BEHIND IT. DECENT CONVERGENCE WAS INDICATED AHEAD OF
THE WIND SHIFT LINE RUNNING FROM NR AOH SW INTO SERN IL.  ANOTHER
CONVERGENCE AREA WAS APPARENT OVR NRN IN ON THE VIS IMAGERY.
TEMPS AND DEWPOINTS WERE CLIMBING ACROSS THE OH VLY CREATING
MODERATE TO STRONG INSTABILITY.  IF STORMS GET GOING ALONG ANY OF
THESE CONVERGENT LINES THEY MAY BECOME SVR DUE TO INSTABILITY AND
IMPRESSIVE H2 JET AND ASSOCIATED DIVERGENCE.

THE WIND SHIFT SHOULD MAKE IT INTO WRN FA TONIGHT BEFORE WASHING
OUT.  SOMEWHAT DRIER AIR WL PUSH INTO FA BUT DO NOT XPCT SFC
DEWPOINTS TO DROP TOO MUCH.  HOWEVER...VERY LOW K-INDICES ARE PROGD
ACROSS FA.  THUS...AFTER THIS EVENINGS ACTIVITY DO NOT XPCT ANY
SHRA/TSRA OVERNIGHT.

MODELS CONTINUE THEIR TREND OF DIVERGING ON WED.  WL GO WITH THE
MORE MOIST AND UNSTABLE SCENARIO (AVN/NGM) AND LEAVE THE CHC
SHRA/TSRA IN ALL GROUPS.

MOS GUIDANCE TEMPS LOOK REASONABLE THROUGH THE PERIOD XPCT FOR BEING
A LITTLE TOO HIGH ON WED.

DRY CONDITIONS WL RETURN TO FA FOR WED NIGHT THROUGH FRI NIGHT.
WARM FRONT PROGD TO RETURN INTO THE OH VLY ON FRI NIGHT.  THEN A
CDFNT SHOULD SWEEP THROUGH ON SAT BRINGING CHC SHRA/TSRA.

.ILN...NONE.

WILKINSON

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:11 PM EDTSevere Thunderstorm WarningILNUnion34 min
May 23, 4:41 PM EDTSevere Thunderstorm WarningILNDelaware49 min
May 23, 4:46 PM EDTSevere Thunderstorm WarningILNFranklin44 min
May 23, 5:28 PM EDTSevere Thunderstorm WarningILNFranklin32 min
May 23, 5:45 PM EDTSevere Thunderstorm WarningILNGreene, Montgomery60 min
May 23, 6:15 PM EDTSevere Thunderstorm WarningILNFairfield45 min
May 23, 6:23 PM EDTSevere Thunderstorm WarningILNMadison52 min
May 23, 6:45 PM EDTSevere Thunderstorm WarningILNFayette45 min
May 23, 7:14 PM EDTSevere Thunderstorm WarningILNRoss46 min
May 23, 7:58 PM EDTTornado WarningILNRoss32 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.